Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 30, 2013, 6:49 AM CST for Tuscaloosa County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 30, 2013, 6:49 AM CST (12:49 UTC)
- Expired
- Jan 30, 2013, 7:45 AM CST
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 6:53 AM CST | TSTM WND DMG | 4 Sw Coker, AL | TREES DOWN ON ROMULUS ROAD NEAR SIPSY HIGH SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 30, 1:46 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
105
WUUS54 KBMX 301249
SVRBMX
ALC125-301345-
/O.NEW.KBMX.SV.W.0004.130130T1249Z-130130T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CST WED JAN 30 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 745 AM CST
* AT 647 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
LAKE TUSCALOOSA BINION CREEK LANDING TO KNOXVILLE...AND MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORTHPORT...TUSCALOOSA...HOLT...BRYANT DENNY STADIUM...UNIVERSITY
MALL...SHELTON STATE COMMUNITY COLLEGE...BANKHEAD LOCK AND DAM AND
MCFARLAND MALL.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 62 THROUGH 89...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR NORTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3360 8762 3359 8732 3352 8732 3350 8726
3348 8729 3349 8733 3346 8734 3339 8723
3337 8723 3331 8716 3330 8713 3313 8723
3313 8728 3311 8730 3302 8732 3300 8763
3302 8783
TIME...MOT...LOC 1248Z 247DEG 36KT 3339 8756 3303 8777
$$
611 follow-up statement
207
WWUS54 KBMX 301302
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 AM CST WED JAN 30 2013
ALC125-301312-
/O.CAN.KBMX.SV.W.0004.000000T0000Z-130130T1345Z/
TUSCALOOSA AL-
702 AM CST WED JAN 30 2013
...THE SEVERE THUNDERSTORM WARNING FOR TUSCALOOSA COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3360 8762 3359 8732 3352 8732 3350 8726
3348 8729 3349 8733 3346 8734 3339 8723
3337 8723 3331 8716 3330 8713 3313 8723
3313 8728 3311 8730 3302 8732 3300 8763
3302 8783
TIME...MOT...LOC 1302Z 247DEG 36KT 3343 8740 3307 8761
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 6:46 AM CST, 3 minutes earlier.
Area forecast discussion, Jan 30, 6:46 AM CST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 646 AM CST WED JAN 30 2013 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... WHAT WAS LEFT OF THE SQUALL LINE/QLCS HAS NOW BECOME VERY BROKEN IN APPEARANCE...AND CELLS ARE FORMING OUT AHEAD OF THE LINE. LIGHTNING HAS REALLY INCREASED WITH AN INTENSIFYING LINE OF STORMS ACROSS SOUTHEASTERN MISSISSIPPI...AND SURFACE MESOANLYSIS HAS REVEALED THAT A WEAK AREA OF LOW PRESSURE HAS NOW BEGUN TO FORM NEAR HATTIESBURG MISSISSIPPI. THIS WILL BECOME VERY PROBLEMATIC THROUGH THE MORNING HOURS FOR OUR SOUTHERN SECTIONS OF THE CWA...WHERE 68+ DEWPOINTS ARE BEGINNING TO GET ADVECTED NORTHWARD. DEWPOINTS OF 66 HAVE BEEN ADVECTED AS FAR NORTH AS WINSTON AND CULLMAN COUNTY. FRESH OFF THE PRESS...THE 12Z KBMX SOUNDING MODIFIED FOR THE CURRENT SURFACE CONDITIONS REVEALS OVER 1000 J/KG OF CAPE WITH A VERY WEAK CAP ABOUT TO BE BROKEN...WHICH WILL MEAN THE LIKELIHOOD FOR TORNADIC DEVELOPMENT WILL CONTINUE OUT AHEAD OF THE BROKEN LINE OF SHOWERS AND STORMS. THE ADDITION OF THE WEAK AREA OF LOW PRESSURE ACROSS SOUTHERN MISSISSIPPI WILL NO DOUBT CONTINUE TO INCREASE SHEAR ACROSS THE AREA AS WELL. SO THE FIRST THREAT THAT WE WILL SEE IN THE NEXT COUPLE OF HOURS...WILL BE THE ROTATING CELLS OUT AHEAD OF THE LINE AND WITHIN THE OLD QLCS STRETCHING NORTHEASTWARD FROM SUMTER COUNTY NORTHEAST TO CULLMAN COUNTY. BASED ON RADAR TRENDS...THE BEST DAMAGING STRAIGHT LINE WIND THREAT LOOKS TO BE MATERIALIZING ACROSS SOUTHEASTERN MISSISSIPPI...AND THAT LINE OF STORMS WILL MOVE ACROSS THE SOUTHERN PORTIONS OF OUR CWA THROUGH THE MORNING HOURS. ALSO...THE DAMAGING WIND THREAT WILL STILL BE POSSIBLE IN ANY STORM THAT IS CAPABLE OF MIXING DOWN THE EXTREMELY STRONG WINDS ALOFT. 56/GDG && .AVIATION... 12Z TAF DISCUSSION. MVFR CIGS ARE PREVAILING FOR MOST LOCATIONS...AND HAVE DECIDED TO GO WITH PREVAILING MVFR FOR ALL TERMINALS THROUGH THE PERIOD IN THE NEAR TERM. AS HEAVIER RAINFALL PASSES OVER ANY TERMINAL LOCATION...CIGS AND VIS COULD SUDDENLY DROP AT ANY TIME. WITH CELLS DEVELOPING OUT AHEAD OF THE SQUALL LINE...HAVE ADDED IN VCTS FOR KBHM AND KEET THROUGH THE NEAR TERM. WINDS WILL REMAIN VERY GUSTY THROUGH THE MORNING WITH GUSTS UP TO 30 KNOTS POSSIBLE FROM THE SOUTH. AS FAR AS THE TIMING OF THE SQUALL LINE...THE LINE ITSELF IS BECOMING MORE BROKEN THAN IT WAS EARLIER THIS MORNING...BUT HAVE STILL TRIED TO TIME THE ARRIVAL OF STRONGER WINDS AND SQUALLS AT KTCL...KBHM...AND KEET. IF THE LINE BECOMES MORE BROKEN...WILL AMEND BASED ON A WESTERLY WIND SHIFT THROUGH THE MORNING INSTEAD OF A SQUALL...WITH TSRA CONTINUED TO BE MENTIONED. DUE TO SO MANY FORECAST CHALLENGES WITHIN THE FIRST 12 HOURS OF THE PERIOD...DID NOT SPEND MUCH TIME ON THE SECOND HALF OF THE PERIOD. AS A HEADS UP...WINDS WILL SHIFT TO THE W/SW BEHIND THE LINE OF STORMS BUT WILL REMAIN GUSTY. 56/GDG && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 56
Hazardous weather outlook, Jan 30, 5:58 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 AM CST WED JAN 30 2013 ALZ011>015-017>050-311200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 558 AM CST WED JAN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE POSSIBLE THIS MORNING AND LASTING THROUGH 8 AM FOR AREAS ALONG AND WEST OF A DEMOPOLIS...TO BIRMINGHAM...TO ONEONTA LINE. BY 10 AM THE LINE SHOULD BE NEAR A GADSDEN TO SELMA LINE. BY NOON...THIS LINE WILL BE NEAR A WEDOWEE TO MONTGOMERY LINE. BY 2 PM THE LINE WILL BEGIN TO APPROACH A TROY TO AUBURN LINE. ISOLATED SUPERCELL STORMS HAVE ALSO BEGUN TO DEVELOP AHEAD OF THE SQUALL LINE AND WILL LIKELY CONTINUE THROUGH INTO THE AFTERNOON. THESE CELLS WILL HAVE A CHANCE TO PRODUCE TORNADOES BEFORE THE SQUALL LINE WORKS INTO THE AREA. AREAS MAINLY IMPACTED BY THIS AREA WILL BE EAST OF A DEMOPOLIS...TO BIRMINGHAM...TO ONEONTA LINE. WINDY CONDITIONS WILL ALSO CONTINUE FOR ALL OF CENTRAL ALABAMA THROUGH 6 PM THIS EVENING. SUSTAINED WINDS OF 25 MPH...WITH GUSTS OF UP TO 35 MPH ARE POSSIBLE. HIGHER ELEVATION LOCATIONS OF EASTERN AND NORTHEASTERN ALABAMA COULD SEE WIND GUSTS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THROUGH THIS AFTERNOON.
In the hours before
Special weather statement, Jan 30, 3:54 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 AM CST WED JAN 30 2013
ALZ011-301100-
MARION AL-
354 AM CST WED JAN 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 500 AM CST...
AT 348 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
RUSSELLVILLE TO AMORY...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
WESTON...
HACKLEBURG...
BRINN...
LAKE BUTTAHATCHEE...
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3431 8764 3411 8763 3396 8766 3399 8795
3402 8795 3403 8799 3405 8799 3406 8821
3432 8818 3433 8817
TIME...MOT...LOC 0954Z 254DEG 21KT 3460 8791 3398 8841
61Local storm report, Jan 30, 4:56 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 AM CST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM HAIL HAMILTON 34.14N 87.98W
01/30/2013 E0.75 INCH MARION AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN HAMILTON.
&&
GGOGGINSLocal storm report, Jan 30, 5:43 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 AM CST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM TSTM WND DMG 2 NW FAYETTE 33.71N 87.86W
01/30/2013 FAYETTE AL EMERGENCY MNGR
NUMEROUS TREES DOWN ON HWY 18 NORTHWEST OF FAYETTE
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:54 AM CST | Special Weather Statement | BMX | Marion | 66 min |
| Jan 30, 4:34 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 41 min |
| Jan 30, 5:05 AM CST | Tornado Warning | BMX | Chilton | 40 min |
| Jan 30, 5:23 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 52 min |
| Jan 30, 5:44 AM CST | Tornado Warning | BMX | Winston | 31 min |
| Jan 30, 5:49 AM CST | Tornado Warning | BMX | Tuscaloosa, Walker | 41 min |
| Jan 30, 7:28 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Jan 30, 7:53 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 52 min |
| Jan 30, 8:00 AM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo | 45 min |
| Jan 30, 8:15 AM CST | Tornado Warning | BMX | Coosa, Talladega | 45 min |
| Jan 30, 8:19 AM CST | Areal Flood Advisory | BMX | Hale | 116 min |
| Jan 30, 8:46 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Jan 30, 8:48 AM CST | Areal Flood Advisory | BMX | Bibb, Hale, Jefferson, Shelby | 117 min |
| Jan 30, 9:02 AM CST | Severe Thunderstorm Warning | BMX | Calhoun | 28 min |
| Jan 30, 9:08 AM CST | Tornado Warning | BMX | Calhoun | 52 min |
| Jan 30, 9:20 AM CST | Tornado Warning | BMX | Cleburne | 40 min |
| Jan 30, 9:43 AM CST | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jan 30, 10:09 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore | 51 min |
| Jan 30, 10:12 AM CST | Flash Flood Warning | BMX | Talladega | 3 hr |
| Jan 30, 10:20 AM CST | Flash Flood Warning | BMX | Calhoun, St. Clair | 3 hr |
| Jan 30, 10:24 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 51 min |
| Jan 30, 10:31 AM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 44 min |
| Jan 30, 10:42 AM CST | Flash Flood Warning | BMX | Clay, Cleburne | 3 hr |
| Jan 30, 10:53 AM CST | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 37 min |
| Jan 30, 10:57 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 33 min |
| Jan 30, 11:08 AM CST | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 37 min |
| Jan 30, 11:19 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 26 min |
| Jan 30, 11:26 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 49 min |
| Jan 30, 12:10 PM CST | Tornado Warning | BMX | Bullock, Montgomery, Pike | 35 min |
| Jan 30, 12:26 PM CST | Tornado Warning | BMX | Barbour, Bullock, Russell | 34 min |
| Jan 30, 12:28 PM CST | Areal Flood Advisory | BMX | Chambers, Randolph, Tallapoosa | 3 hr |
| Jan 30, 12:55 PM CST | Areal Flood Warning | BMX | Talladega | 3 hr |
| Jan 30, 2:03 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Lee, Pike, Russell | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.